MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RETROGRADE DRL 7.5MM; BIT, SURGICAL

SMITH & NEPHEW, INC. RETROGRADE DRL 7.5MM; BIT, SURGICAL
Model Number 72204041
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/24/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during an acl reconstruction procedure, internal to the patient, the retrograde drill broke when drilling a bone hole.All broken pieces were removed from the patient.The procedure was completed with a significant delay using a back-up device.No patient injury or other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: the reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.An analysis of the customer provided images revealed that the drill tip and its internal mechanisms had broken off of the main device.There appeared to be some deformation on the metal sides of the tip.A visual inspection revealed that the device was returned with all complementary components.The broken pieces of the drill were returned in a small bag.It appeared that the drill tip, rotating inner cutter, and inner wire had broken off.There was minimal debris, but there was biting and deformation present in the metal.A review of the device records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated event.A review of risk management files found that the reported failure was documented appropriately.A review of the instructions for use found the following warnings and precautions related to the reported failure: read these instructions completely prior to use.The cannulated power drill must always be set to forward when drilling tunnels and retrograde-drilling sockets.The device may fail if the cutting blade is not at full rotational speed prior to contacting bone and throughout retrograde drilling.Prior to deploying the cutting blade, ensure that the guide wire is retracted within the groove approximately 1.5 inches (38 mm) within the retrograde drill shaft and is not in the drill head window.The groove in the guide wire provides tactile feedback that it is retracted to the proper position.This will prevent possible device failure.The device is intended to drill in a retrograde motion only when cutting blade is deployed.Antegrade drilling while the cutting blade is deployed may result in device failure.Where appropriate, tunnel and socket drilling techniques should be determined by surgical circumstance and the experience of the surgeon.Use of this device in excessively hard bone may cause failure of the device.Use only the smith & nephew devices provided in the retrograde drill kit.As with any surgical instrument, careful attention must be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure.A clinical investigation concluded that no relevant supporting clinical information was provided.The patient's condition was unknown and the patient impact beyond the reported extended surgical time could not be determined based on the limited information provided.Therefore, based on insufficient information, a thorough clinical assessment could not be performed.Should any additional clinical information be provided this complaint will be re-evaluated.The complaint was confirmed.Factors that could have contributed to the reported event include excess force or bending on the device, inconsistent rotational speed, use of drill set to reverse, antegrade drilling when the cutting blade is deployed, or use in excessively hard bone.No containment or corrective actions are recommended at this time.

Brand Name
RETROGRADE DRL 7.5MM
Common Device Name
BIT, SURGICAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key11170236
Report Number1219602-2021-00123
Device Sequence Number17034900
Product Code GFG
UDI-Device Identifier00885554037708
UDI-Public00885554037708
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/04/2024
Device Model Number72204041
Device Catalogue Number72204041
Device Lot Number4937163
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2021
Initial Date Received by Manufacturer 12/24/2020
Supplement Date Received by Manufacturer02/23/2021
Initial Report FDA Received Date01/14/2021
Supplement Report FDA Received Date02/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;